Alert archive / New Mexico / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 26, 2020, 6:05 PM MDT for Sierra County, New Mexico. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2020, 6:05 PM MDT (00:05 UTC)
- Expired
- Jul 26, 2020, 11:15 PM MDT
- In force
- 5 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 108 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 6:08 PM MDT | FLASH FLOOD | Truth Or Consequences, NM | STREETS FLOODING THROUGHOUT TRUTH OF CONSEQUENCES. NEAR ZERO VISIBILITY IN HEAVY RAIN AND PEA SIZE HAIL. |
| Jul 26, 6:10 PM MDT | FLASH FLOOD | Williamsburg, NM | EXTENSIVE FLASH FLOODING OF ROADS AND BUILDINGS. 3+ RAINFALL IN ONE HOUR. CAR WASHED OFF ROAD. MULTIPLE HOMES EVACUATED. RIO GRANDE THREATENING TO EXIT BANKS. ELEPHANT BUTTE DAM BEING CLOSED. |
| Jul 26, 6:30 PM MDT | HEAVY RAIN 4.1 | T-Or-C, NM | DESCRIBED AS HARDEST RAIN SEEN IN YEARS. RAIN FELL IN ABOUT 1 HR. ASSOCIATED WITH CONSIDERABLE WIDESPREAD FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2460 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
657
WGUS54 KEPZ 270005
FFWEPZ
NMC051-270315-
/O.NEW.KEPZ.FF.W.0004.200727T0005Z-200727T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
605 PM MDT Sun Jul 26 2020
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
Western Sierra County in south central New Mexico...
* Until 915 PM MDT.
* At 605 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Truth or Consequences, Williamsburg and Lower Palomas Canyon.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. If flood waters rise in your area move to
higher ground immediately.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 3315 10732 3308 10732 3308 10724 3316 10722
3317 10727
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL3 follow-up statements
608
WGUS74 KEPZ 270226
FFSEPZ
Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
826 PM MDT Sun Jul 26 2020
NMC051-270315-
/O.CON.KEPZ.FF.W.0004.000000T0000Z-200727T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sierra NM-
826 PM MDT Sun Jul 26 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT THIS
EVENING FOR WESTERN SIERRA COUNTY...
At 823 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Flash flooding is ongoing, with additional rainfall expected.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Truth or Consequences, Williamsburg and Lower Palomas Canyon.
Additional rainfall amounts of 0.5 to 1.5 inches are possible in the
warned area, further adding to the flooding issues in the area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of
drainages, arroyos, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 3315 10732 3308 10732 3308 10724 3316 10722
3317 10727
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL513
WGUS54 KEPZ 270304
FFWEPZ
NMC051-270515-
/O.EXT.KEPZ.FF.W.0004.000000T0000Z-200727T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
904 PM MDT Sun Jul 26 2020
The National Weather Service in El Paso Tx/Santa Teresa has extended
the
* Flash Flood Warning for...
Western Sierra County in south central New Mexico...
* Until 1115 PM MDT.
* At 902 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing in the Williamsburg and
Truth or Consequences areas.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Truth or Consequences, Williamsburg and Lower Palomas Canyon.
Rain will be coming to an end in the next half hour over the area,
but flash flooding will continue through 1115 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 3315 10732 3308 10732 3308 10724 3316 10722
3317 10727
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JG649
WGUS74 KEPZ 270507
FFSEPZ
Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
1107 PM MDT Sun Jul 26 2020
NMC051-270517-
/O.EXP.KEPZ.FF.W.0004.000000T0000Z-200727T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sierra NM-
1107 PM MDT Sun Jul 26 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM MDT THIS EVENING FOR
WESTERN SIERRA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flash Flood Watch remains in effect until 1200 AM MDT for portions
of south central New Mexico and southwest New Mexico.
LAT...LON 3315 10732 3308 10732 3308 10724 3316 10722
3317 10727
$$
JGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:56 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 26, 2:56 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 256 PM MDT Sun Jul 26 2020 .SYNOPSIS... Scattered showers and thunderstorms are possible on Monday with the best chances west of the Rio Grande. A few storms may produce localized flooding. Warmer and drier weather is expected the second half of the week as temperatures increase to above climate normals and rain chances become scarce. Lowland high temperatures will once again approach one hundred degrees. Rain chances look to briefly return by next weekend, though mostly limited to area mountains. && .DISCUSSION... .SHORT TERM...Tonight and Monday... Once more evening of moist, monsoonal flow over the Borderland, before rain chances start to wane to start the week. This morning's 12Z sounding showed PW values of 1.44". This is still high for the end of July, but just a bit lower than yesterday. The drop in values is due to upper level high pressure retrograding west this afternoon into the northern TX/NM border. This has, and will continue to push the stream of deep monsoonal moisture toward the AZ/NM border this evening, with drier air moving pushing in from the east. This means, the most efficient rain producing storms will be located west of the Rio Grande River this afternoon/evening. Flooding continues to be the biggest impact from any storm that forms due to sufficient moisture/instability, lack of shear, high freezing levels, and possible training over mountains. If storms do make it to lowland areas, especially east of the Rio Grande River where DCAPE increases to over 1000 J/KG , gusty outflow winds will be an increased concern. Convective allowing models show most activity after roughly 6-8pm staying to the west with the moisture plume, and any rain chances ending after midnight altogether. On Monday, the upper high will be centered just to the north of us. The monsoonal tap will push further west, and a pocket of drier air will continue to move in from the east. This will keep most of the region dry tomorrow, with the best chances for rainfall remaining over the mountain zones Monday afternoon. High temperatures on Monday will remain below seasonal averages. Enjoy it, as warmer temperatures on the way. && .LONG TERM... Building high pressure over the U.S. Southwest will result in a warming and drying trend through the week ahead, with rain chances increasingly becoming limited to mountain zones. Modest moisture remains in place on Tuesday, which should be sufficient in producing scattered showers and thunderstorms across the northern mountain zones due in part to terrain lifting. Warming air aloft will hinder the majority of storm chances along the border lowlands as CAPE values barely reach 200 J/kg, so rain chances are low for El Paso and surrounding areas. Temperatures will be near climate normals for late July. By Wednesday and Thursday, a strengthening upper high centered over Arizona is expected to suppress most if not all convection across the area. A few isolated storms will still be possible over area mountains, but coverage will be scarce. Increasing heights will also push temperatures back to above normal, with El Paso reaching the 100-degrees mark again through Friday. Dry, north flow in the mid-levels will knock precipitable water values back below 1.0". Therefore, mostly hot and dry weather expected the second half of this week with few weather impacts besides the typical heat risks. Storm chances look to be a little better next weekend as the GFS suggests another healthy push of moisture from the east. For now, broad brushing slight chances everywhere with the higher chances over mountain zones as is normal for this time of year. Temperatures will remain slightly above normal the aforementioned upper high lingers over the U.S. Southwest through at least the end of July. && .AVIATION...18Z TAF CYCLE Shower and thunderstorm chances are possible once again this afternoon/evening. However, the best chances for rain will be west of the Rio Grande River, affecting KTCS and KDMN after 21Z. There is less confidence in storm coverage near KLRU and KELP. Ceilings will remain in VFR conditions, with brief 1-3SM VIS and lowering CIGS to MVFR/IFR conditions around storms. Wind gusts approaching 40 KTs will be possible with the strongest storms. Otherwise wind at 100to 150 at 5 to 15KTs this afternoon. Storm activity will move out of the region between 3 and 6Z. Then, VFR conditions and wind less than 10 knots through the morning. && .FIRE WEATHER... Low fire weather concerns continue thanks to the increased rainfall and light wind we have been experiencing. Scattered showers and thunderstorms are expected again today, however focusing across area mountains and west of the Rio Grande. High rainfall rates and localized flooding continue to be the main concerns. Drier air works into the area Monday and Tuesday limiting storm chances to mainly mountains through the end of the week. Temperatures will remain below seasonal average on Monday, but will be climbing back to above average through the week, where we could even see triple digits return. Min RH's drop each day with drier air and warmer temperatures, but will remain above critical thresholds, especially across area mountain zones. Max Ventilation will be a mix of Good to Very Good most afternoons. && .PRELIMINARY POINT TEMPS/POPS... El Paso 73 94 73 95 / 20 10 0 0 Sierra Blanca 66 89 66 90 / 20 10 0 0 Las Cruces 68 91 68 93 / 30 20 10 0 Alamogordo 69 91 71 95 / 40 30 20 20 Cloudcroft 52 68 52 70 / 30 40 30 50 Truth or Consequences 68 89 70 92 / 40 40 30 30 Silver City 63 83 63 86 / 50 50 30 40 Deming 67 91 68 93 / 40 20 10 0 Lordsburg 68 89 68 92 / 40 20 20 20 West El Paso Metro 73 94 74 96 / 20 10 0 0 Dell City 69 94 68 97 / 20 10 0 0 Fort Hancock 71 94 71 98 / 20 10 0 0 Loma Linda 68 88 69 90 / 20 10 0 0 Fabens 73 94 73 96 / 20 10 0 0 Santa Teresa 70 93 70 95 / 30 10 0 0 White Sands HQ 70 92 73 94 / 30 20 10 10 Jornada Range 69 91 70 93 / 40 30 20 10 Hatch 68 91 69 93 / 40 30 20 20 Columbus 69 92 71 94 / 40 10 0 0 Orogrande 70 93 71 95 / 30 20 10 10 Mayhill 57 79 58 82 / 30 30 30 50 Mescalero 56 77 56 80 / 30 50 40 50 Timberon 56 78 55 80 / 40 40 20 50 Winston 58 82 58 84 / 50 40 40 50 Hillsboro 64 87 65 92 / 60 30 30 30 Spaceport 67 89 68 92 / 40 30 20 20 Lake Roberts 57 81 58 85 / 60 80 30 40 Hurley 64 85 63 89 / 50 30 20 30 Cliff 63 88 60 92 / 50 60 20 40 Mule Creek 64 85 65 88 / 50 70 30 40 Faywood 64 86 64 89 / 50 30 20 30 Animas 67 90 67 93 / 40 20 10 10 Hachita 66 90 66 92 / 40 20 10 0 Antelope Wells 66 89 67 93 / 40 10 10 10 Cloverdale 64 86 65 87 / 40 20 10 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Flash Flood Watch until midnight MDT tonight for NMZ401>409. TX...None. && 33/30/33
Hazardous weather outlook, Jul 26, 11:36 AM MDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1136 AM MDT Sun Jul 26 2020 NMZ401>417-TXZ418>424-271745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1136 AM MDT Sun Jul 26 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Tropical moisture will continue over our area today with some heavy rain and local flooding still possible, especially west of the Rio Grande Valley thanks to the moist atmosphere and wet ground soil. Showers and thunderstorms will begin over area mountains, moving into the lowlands through the late afternoon. While the favored area for storms/flooding is west of the Rio Grande River, the entire region retains the chance for rain. Strong downburst winds will also be possible with any storm that forms. An upper- level high over the southern Plains will begin moving toward the area overnight, bringing in some slightly drier air for Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday The drying trend will continue on Monday and Tuesday, with a chance of thunderstorms limited mainly to the mountains. As the high moves to our west, even drier air will move in with the north flow Wednesday and Thursday, with just a slight chance of thunderstorms for the mountains. Temperatures will also climb back above normal Wednesday into the weekend. .SPOTTER INFORMATION STATEMENT... Spotters activation will not be needed, however we do appreciate any rainfall or wind reports.
In the hours before
Special weather statement, Jul 26, 5:08 PM MDT, 57 minutes before
Special Weather Statement National Weather Service El Paso TX 508 PM MDT Sun Jul 26 2020 NMZ408-409-262345- Eastern Black Range Foothills NM-Sierra County Lakes NM- 508 PM MDT Sun Jul 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR ELEPHANT BUTTE AND CABALLO Reservoirs IN NORTH CENTRAL SIERRA COUNTY UNTIL 545 PM MDT... At 504 PM MDT, Doppler radar was tracking a line strong thunderstorms over Elephant Butte reservoir with others possibly developing over Caballo reservoir. Winds in excess of 45 mph will be possible with these storm. Locations impacted include... Arrey, Caballo, Cuchillo, Truth or Consequences, City of Elephant Butte, Palomas, Rock House, North Monticello Point, Alamosa Canyon, Williamsburg, Elephant Butte Lake, Lost Canyon, Lower Palomas Canyon, Ash Canyon, Rock Canyon, Hot Springs Landing, Lakeshore Highlands, Lower Animas Creek, South Monticello Campground and Caballo Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also possible with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If on or near Elephant Butte reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3348 10703 3289 10721 3287 10733 3348 10736 TIME...MOT...LOC 2304Z 240DEG 49KT 3343 10693 BIRD
Special weather statement, Jul 26, 5:59 PM MDT, 6 minutes before
Special Weather Statement National Weather Service El Paso TX 559 PM MDT Sun Jul 26 2020 NMZ408-409-270100- Eastern Black Range Foothills NM-Sierra County Lakes NM- 559 PM MDT Sun Jul 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA COUNTY UNTIL 700 PM MDT... At 558 PM MDT, Doppler radar was tracking a strong thunderstorm over Palomas, moving north at 15 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Arrey, Caballo, Cuchillo, Truth or Consequences, City of Elephant Butte, Palomas, North Monticello Point, Alamosa Canyon, Williamsburg, Elephant Butte Lake, Lower Animas Creek, Upper Palomas Canyon, Lost Canyon, Lower Palomas Canyon, Rock Canyon, Hot Springs Landing, Lakeshore Highlands, South Monticello Campground and Caballo Lake. This includes Interstate 25 in New Mexico between mile markers 56 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If on or near Elephant Butte or Caballo lakes, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3286 10726 3288 10742 3336 10744 3337 10713 TIME...MOT...LOC 2358Z 178DEG 12KT 3307 10728 LUNDEEN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:40 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 26, 6:50 PM MDT | Special Weather Statement | EPZ | Sierra | 40 min |
| Jul 26, 6:53 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 3 hr |
| Jul 26, 7:18 PM MDT | Special Weather Statement | EPZ | Doña Ana | 42 min |
| Jul 26, 7:25 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna, Sierra | 3 hr |
| Jul 26, 7:33 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 3 hr |
| Jul 26, 9:07 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.